Nebraska, 2019

Flooding and Hail in Nebraska, June 20 to 22, 2019

June 20 to 22, 2019 · NWS GID · 31 events in 15 counties and zones

The overall most significant, widespread damaging wind event of the 2019 convective season wrought havoc across much of South Central Nebraska between the late evening of Thursday the 20th and around sunrise on Friday the 21st. The culprits were two separate linear mesoscale convective systems (MCS), with the first one by far the most impactful.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The overall most significant, widespread damaging wind event of the 2019 convective season wrought havoc across much of South Central Nebraska between the late evening of Thursday the 20th and around sunrise on Friday the 21st. The culprits were two separate linear mesoscale convective systems (MCS), with the first one by far the most impactful. This first storm complex, which traversed the area between 10:30 p.m. and 3 a.m. CDT, produced a swath of damaging winds ranging anywhere from 60 up to around 90 MPH, particularly within a corridor centered roughly 15 miles either side of a line from Cambridge-Minden-Hastings-Sutton. Within this area, there were countless reports of damage, particularly to the likes of trees (many large trees uprooted), power poles/lines and irrigation pivots, but also to some structures (mainly rural outbuildings). A short list of some of the hardest-hit communities included: Arapahoe, Oxford, Kenesaw and Hastings, with Hastings likely enduring its most widespread tree damage in roughly five years. As just a few specific instances of damage and/or measured winds: a grain bin and outbuilding were destroyed near Holbrook with irrigation pipe blown up to one-half mile; an unofficial mesonet gusted to 95 MPH near Oxford; several farm outbuildings were damaged/destroyed near Phillips with sheet metal hanging in trees. Within the Tri Cities, Hastings clearly bore the brunt of wind issues, as Grand Island and Kearney only received a glancing blow of sub-severe gusts mainly in the 40-55 MPH range. However, some places outside of the main damage swath still weren't spared from storm impacts, including in Farwell, where a lightning-induced fire damaged a portion of the fire hall. This primary linear MCS exhibited impressive radar signatures including a bookend vortex and rear inflow notch, with the system as a whole taking on a notable S-shape on reflectivity. As the initial MCS began departing the local area into eastern Nebraska, a second round of storms got underway back to the west, in response to lift above the residual cold pool. Although not nearly as intense/organized as the earlier system, this convection congealed into a northeast-southwest oriented MCS as it entered southwestern counties such as Furnas/Gosper/Harlan between 3:30-4:30 a.m. CDT. For a while, this second system remained slightly sub-severe, with peak gusts only to around 50 MPH (including 53 MPH at Hastings airport). However, some intensification to marginally-severe levels occurred between 5:30-6:30 a.m. CDT in far southeast counties, evidenced by mesonet wind gusts of 67 MPH near Superior and 60 MPH at Davenport. The back edge of this second MCS departed the local area out of Thayer County by 7 a.m. CDT, finally ending the rocky night.

Interestingly, severe-criteria hail was very limited during this event, taking a clear backseat to damaging winds. However, a few quarter size stones were reported in and near communities such as Cambridge and Nelson. The Cambridge area was likely the hardest-hit, as copious amounts of mainly small hail combined with winds to promote fairly extensive crop damage. Rainfall-wise, the majority of South Central Nebraska measured between 0.50-1.50, holding flooding issues at bay. However, there were limited corridors of 2-3+, particularly within parts of Furnas/Gosper/Phelps counties. Including more rain that fell on the morning of the 22nd, Thayer County actually dealt with some of the worst flooding issues in the ensuing few days, such as water over several rural roads and a bridge washout north of Chester.

Looking at the meteorological setup, this was a fairly classic recipe for intense overnight convection in the Central Plains. In the mid-upper levels, seasonably-strong, west-southwesterly flow was in place, downstream from a large-scale trough centered over the Northern Rockies. At the surface, South Central Nebraska resided just north of a west-east oriented front stretched near the Kansas border. As a low-amplitude disturbance entered southern Nebraska during the evening, this forcing combined with a very unstable airmass and increasing moisture convergence within the exit region of a 30-40 knot southerly low level jet to spark the MCS activity. By late-night standards, it was a fairly volatile mesoscale environment, featuring 2000-4000 J/kg most-unstable CAPE and 30-40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 7:48 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 20, 7:48 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
848 PM CDT Thu Jun 20 2019

...Short Term Update...

.UPDATE...
Issued at 847 PM CDT Thu Jun 20 2019

Some commentary about the next 12-24 hours:

1) Overnight severe storm potential still on track:
Per the latest Mesoscale Discussion from SPC, we are still very
much anticipating at least one or more clusters/rounds of strong-
to-severe storms overnight (mainly after 11 PM), and a Severe
Thunderstorm Watch for most/all of the CWA is anticipated to be
issued sometime in the next few hours. From our local perspective,
things are still very much on track from the main afternoon
discussion below. We have apparently "dodged" the slim possibility
of any early-evening storm development in our southern zones
(although a severe storm did develop slightly east of our CWA in
northeast KS a few hours ago). Thus, nearly our full attention is
focused westward, where isolated severe convection is well-
underway in the NE/KS/CO border region. With time, this convection
will roll east into our CWA, and likely grow upscale into one or
more lines/clusters, with more isolated activity probably
developing behind these larger-scale complexes in response to lift
along the residual elevated cold pool/along axis of southerly low
level jet evident at 850 millibars. Even late in the night,
elevated instability/CAPE in the 850-700 millibar layer is progged
to remain quite stout (2000-4000 J/kg) per the latest RAP13, so
it's a semi-volatile environment around here (at least by late-
night standards). Did tweak our Hazardous Weather Outlook (HWOGID)
to increase severe wind potential to 70 MPH, especially if storms
form into bowing segments. Hail up to around golf ball size
remains on track, but this will probably be the larger exception.
Not expecting widespread flooding issues, but some areas could
pick up a quick 1-2" of rain, with localized/short-term flooding
certainly a possibility.

IN SUMMARY: Several strong to severe storms are likely overnight,
starting around roughly 11 PM in our far west and spreading
eastward overnight. At least an isolated severe storm threat could
even last past sunrise (perhaps to around 7 AM).

2) Friday trending somewhat cloudier/cooler:
Not as pressing as number 1 above, but latest model data has been
trending cloudier and thus at least slightly cooler for Friday. In
an earlier update, increased sky cover and lowered high temps
generally 2-3 degrees from initial afternoon forecast package, and
could easily see our overnight forecast shaving a few more degrees
off. If these cloudier trends do in fact verify, it may be tough
for much of the northwest 2/3 of our CWA to exceed 80 degrees, and
with low 90s less likely over our far south in KS.

&&

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu Jun 20 2019

This main focus for this forecast is multiple rounds of
potentially severe thunderstorms.

Currently, a surface cold front is dropping south across the
area, shifting winds from the south to the northwest and north.
This feature is forecast to stall out across the area this
evening. A few CAMs still show isolated storms near the late this
afternoon and evening, but these chances remain low.

The stronger signal in the near-term models has been for one or
more clusters of thunderstorms to develop over western Nebraska
and Kansas and track through the local area late tonight. Activity
will likely then persist into Friday morning as we will be on the
nose of a 30-35kt low-level jet. These storms should be elevated
in nature so I believe the main threat will be large hail. RAP
soundings show 2500-3000J of elevated CAPE above 850mb along with
ample shear, therefore the strongest storms could easily have hail
to the size of golf balls...or larger. The strongest organized
cold pools may allow for isolated severe wind gusts as well. The
HRRR shows the initial line of storms to be pretty progressive,
but shows additional scattered showers and storms developing
behind it. As a result some isolated locations could also pick up
some heavy rainfall totals as well.

Storms may linger into Friday morning, but we should mostly dry
conditions return by mid to morning into the early afternoon.
Areas near and south of the the surface boundary will have plenty
of instability to work with as temperatures surge into the 80s and
low 90s. Convective development remain somewhat uncertain,
though. For the most part, models show our area remaining free of
surface-based convection during the afternoon and evening with
developing southeast of the local area. Then additional convection
may move in from the west again overnight.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu Jun 20 2019

Convective details continue to get more uncertain into Saturday.
That being said, it appears that at least southeastern portions of
the area still have a shot to see severe storms with the front
stalled nearby and the upper trough over the Rockies slowly
pushing eastward.

On Sunday, the upper trough finally pushes through the area. This
will bring us another day with shower and storm chances. The area
should then finally see a couple dry days Monday and Tuesday as
the system departs and we see rising heights aloft. As we return
to westerly flow aloft and southwesterly flow at the surface,
temperatures should be able to return to the upper 80s and 90s.

A few subtle disturbances move through the area Tuesday night
through Thursday bringing low-end chances for rain. Better chances
will likely hold off until the next trough moves over the Rockies
the following weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 719 PM CDT Thu Jun 20 2019

General overview:
There are clearly two main issues during the period: 1) A good
chance of thunderstorms (potentially severe) overnight, especially
during the 05-10Z time frame...2) What appears to be increasing
chances for sub-VFR ceiling through much of the latter half of the
period (Friday daytime). Otherwise, OUTSIDE of thunderstorm
outflow/influences, surface winds should not be a big issue, with
speeds generally at-or-below 10KT and direction generally some
variation of easterly through much of the period, but more
northerly by late Friday afternoon. Read on for more details
regarding thunderstorm/ceiling issues...

Thunderstorms:
Confidence is high in storm-free conditions through at least these
first 4-5 hours, but after that expect a somewhat "bumpy ride"
overnight, as there is a decent chance that one or more
clusters/lines of storms will pass through. Decided to introduce
TEMPO groups covering the 05-10Z period to highlight the overall
best window of opportunity for convection, with a "vicinity"
(VCTS) mention covering hours slightly before and after. Severe
storms are possible with damaging winds/hail, and for now have
gone with a basic "VRB30KT" wind mention during the TEMPO
timeframe, along with an MVFR visibility mention (although it
could certainly be well-below this for brief times). Although the
chance of at least isolated showers could linger past sunrise, the
majority of the latter 12 hours should be dry, and have refrained
from introducing any additional thunderstorm mention into Friday
afternoon for now.

Ceiling trends/uncertainty:
High confidence in VFR through at least the first 4-6 hours, and
moderately-high confidence in predominantly VFR through the first
12 hours. However, there are increasing signals that much of the
latter half of the period (Friday daytime) will feature MVFR
ceiling, with even some potential for periodic IFR. For now, have
not bought fully into the most pessimistic solutions, but have
introduced MVFR to most of Friday daytime.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Pfannkuch
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 20, 7:14 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
814 PM CDT Thu Jun 20 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
814 PM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

There is a good chance of thunderstorms across most of the outlook
area between 11 PM and sunrise, with some storms likely to be
severe. The general expectation is for one or two larger-scale
lines or clusters of storms to sweep across the area from west-
to-east, with perhaps more isolated to scattered activity
redeveloping behind them. The main severe weather threats
overnight will be damaging wind gusts up to around 70 MPH and
large hail up to around golf ball size. Although flooding is not
expected to be a major issue, localized areas could receive a
quick 1 to 2 inches of rain, which could promote at least brief,
minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms may linger across portions of the outlook
area into Friday morning, but better chances will return once
again late Friday afternoon and mainly Friday night. There will
again be the potential for strong to severe storms, with large
hail, damaging winds and locally heavy rain the primary hazards.

There are additional chances for thunderstorms Saturday through
Sunday, then again Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across various portions of the
outlook area overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 20, 9:19 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
1019 PM CDT Thu Jun 20 2019

NEZ072-082-210400-
Gosper NE-Furnas NE-
1019 PM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTHWESTERN FURNAS
COUNTIES UNTIL 1100 PM CDT...

At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cambridge, or 27 miles east of McCook, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cambridge, Arapahoe, Elwood and Holbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

LAT...LON 4035 10010 4044 10009 4044 9998 4055 9998
      4065 9982 4039 9964 4038 9964 4018 10019
      4035 10020
TIME...MOT...LOC 0318Z 242DEG 32KT 4032 10012

Pfannkuch

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 4 hail, 2 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
June 20, 9:36 PM CST to 9:45 PM CST
Where
Furnas County, 2 mi NNE of Cambridge
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.307, -100.156

A wind gust of 59 MPH was measured twice by a mesonet station located 2 miles north-northeast of Cambridge, once at 10:36 PM CDT and again at 10:45 PM CDT.

Hail, Furnas

When
June 20, 9:53 PM CST
Where
Furnas County, 2.22 mi ENE of Cambridge
Measured
1 in hail
Reported by
Newspaper
Coordinates
40.290, -100.130

A newspaper story wrote that a tremendous amount of mostly small hail occurred. Drifts of hail still existed at sunrise the following morning on June 21st. One farmer reported 800 to 900 acres of corn were destroyed northeast, east, and southeast of Cambridge. Corn was stripped, leaving just the stalks. Wheat that was not flattened was also damaged. Some of the larger stones near Cambridge were the size of quarters. Furnas County Emergency Management noted that significant crop damage occurred in a swath all the way from south of Cambridge to south of Arapahoe.

Thunderstorm Wind, Furnas

When
June 20, 10:00 PM CST to 10:15 PM CST
Where
Furnas County, 3 mi S of Holbrook to 2 mi NE of Holbrook
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.257, -100.020

Wind gusts estimated to be near 80 MPH resulted in damage in the Holbrook area. South of town, the roof was partially torn off of a metal outbuilding. In town, tree limbs upwards of 6 inches in diameter were downed. Northeast of town, a grain bin and outbuilding were destroyed, a home suffered shingle damage and irrigation pipe was blown up to one-half mile away.

Thunderstorm Wind, Furnas

When
June 20, 10:15 PM CST to 10:30 PM CST
Where
Furnas County, 4 mi S of Arapahoe to 2 mi N of Arapahoe
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.242, -99.900

Wind gusts estimated to be near 85 MPH resulted in damage in the Arapahoe area. There was significant tree damage in the area, with several large trees uprooted. South of town, several power poles were broken, and concrete markers were knocked over at the golf course.

Thunderstorm Wind, Furnas

When
June 20, 10:35 PM CST to 10:40 PM CST
Where
Furnas County, Edison to 2 mi N of Edison
Measured
78 kt (90 mph) measured gust
Reported by
Public
Coordinates
40.280, -99.770

Wind gusts estimated to be near 90 MPH resulted in damage in the Edison area. An anemometer on a grain elevator measured a 72 MPH wind gust at 11:37 PM CDT. There were numerous reports of tree damage, with some large trees block roadways. The strongest winds were estimated to be north of town, where at least 3 power poles were snapped along Highway 136.

Thunderstorm Wind, Furnas

When
June 20, 10:53 PM CST to 11:00 PM CST
Where
Furnas County, 5 mi NNW of Oxford to 1 mi S of Oxford
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
40.317, -99.666

Winds gusting anywhere from 70 to 95 MPH resulted in damage in the Oxford area. The highest wind gust was 95 MPH, recorded at 11:57 PM CDT by a mesonet station located 1 mile north of Oxford, but this station also recorded a 73 MPH gust at 11:53 PM CDT. A 72 MPH wind gusts was measured at 11:54 PM CDT by a mesonet station located 5 miles north-northwest of Oxford. Tree damage was reported, and at least one power pole was snapped just south of Oxford. Debris from a nearby construction site was blown onto Highway 46.

Hail, Phelps

When
June 20, 11:04 PM CST
Where
Phelps County, 14.45 mi NNE of Loomis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.660, -99.380

Thunderstorm Wind, Harlan

When
June 20, 11:20 PM CST
Where
Harlan County, 4 mi WNW of Ragan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.342, -99.350

A wind gust of 58 MPH was measured by a mesonet station located 4 miles west-northwest of Ragan.

Thunderstorm Wind, Harlan

When
June 20, 11:29 PM CST
Where
Harlan County, 4 mi E of Ragan
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.320, -99.204

A wind gust of 70 MPH was measured by a mesonet station located 4 miles east of Ragan.

Thunderstorm Wind, Kearney

When
June 20, 11:37 PM CST
Where
Kearney County, 9.92 mi SSW of Norman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.350, -98.860

Wind gusts estimated to be near 70 MPH caused damage approximately 3 miles northeast of Upland. Extensive tree damage occurred, including a large tree branch falling through the roof of a house and branches pushed deep into the ground. A grain bin was also severely damaged.

Thunderstorm Wind, Franklin

When
June 20, 11:38 PM CST
Where
Franklin County, Hildreth
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.330, -99.030

A wind gust of 59 MPH was measured by a mesonet station located in Hildreth.

Thunderstorm Wind, Kearney

When
June 20, 11:40 PM CST to 11:45 PM CST
Where
Kearney County, 3 mi ENE of Axtell to Minden
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.497, -99.067

A wind gust of 63 MPH was measured by a mesonet station located 3 miles east-northeast of Axtell, with wind gusts of at least 60 MPH continuing east into the Minden area. These gusts caused tree damage across the area, with a power line downed across Highway 6 approximately 3 miles west of Minden and a handful of tree limbs, the largest being 8 to 10 inches in diameter, downed in Minden.

Thunderstorm Wind, Webster

When
June 20, 11:46 PM CST
Where
Webster County, 7.16 mi WSW of Bladen
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.290, -98.710

A wind gust of 59 MPH was measured by a mesonet station located 1 mile east-southeast of Campbell.

Thunderstorm Wind, Kearney

When
June 20, 11:54 PM CST
Where
Kearney County, 1 mi W of Heartwell
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
40.570, -98.799

A wind gust of 96 MPH was measured by a mesonet station located 1 mile west of Heartwell. The anemometer was mounted well above the ground at 35 to 40 feet on a windmill, with wind speeds at the surface likely not quite as strong as these recorded winds. Several trees were uprooted in the area.

Thunderstorm Wind, Kearney

When
June 20, 11:58 PM CST
Where
Kearney County, 1 mi NNE of Norman
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.493, -98.773

A wind gust of 75 MPH was measured by a mesonet station located 1 mile north-northeast of Norman.

Thunderstorm Wind, Buffalo

When
June 21, 12:00 AM CST
Where
Buffalo County, 4 mi N of Gibbon
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
40.808, -98.830

A wind gust of 71 MPH was measured by a home weather station located 4 miles north of Gibbon.

Thunderstorm Wind, Adams

When
June 21, 12:05 AM CST to 12:11 AM CST
Where
Adams County, Kenesaw to 3 mi SW of Prosser
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.630, -98.650

Wind gusts estimated to be near 60 MPH resulted in some tree damage in the area. A 58 MPH wind gusts was measured at 1:11 AM CDT by a mesonet station located 3 miles southwest of Prosser.

Thunderstorm Wind, Adams

When
June 21, 12:09 AM CST to 12:20 AM CST
Where
Adams County, 3 mi ESE of Juniata to Hastings
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.563, -98.467

Widespread wind gusts of 60 to 65 MPH were reported in and around Hastings, with a few higher measured gusts. A wind gust of 68 MPH was measured at 1:09 AM CDT by a mesonet station located 3 miles east-southeast of Juniata, and a gust of 67 MPH was measured at 1:18 AM CDT by a mesonet station located 4 miles east-southeast of Hastings. There were numerous reports of tree limbs, at least some larger than 6 inches in diameter, downed across the area. Some trees were uprooted, including southwest of Hastings at Southern Hills Golf Course. A power line was knocked down across 12th Street in Hastings.

Thunderstorm Wind, Adams

When
June 21, 12:14 AM CST
Where
Adams County, 2 mi N of Pauline
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.449, -98.350

Wind gusts were estimated to be near 65 MPH.

Lightning, Howard

When
June 21, 12:25 AM CST
Where
Howard County, Farwell
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
41.220, -98.630

A lightning strike resulted in a fire that damaged a portion of the Farwell Fire Hall.

Thunderstorm Wind, Clay

When
June 21, 12:26 AM CST
Where
Clay County, 3 mi NW of Inland
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.631, -98.260

A wind gust of 75 MPH was measured by a mesonet station located 3 miles northwest of Inland.

Thunderstorm Wind, Clay

When
June 21, 12:30 AM CST to 12:35 AM CST
Where
Clay County, Harvard to Clay Center
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.620, -98.100

Wind gusts were estimated to be at least 65 MPH across the area. Numerous small tree limbs were downed. Isolated larger limbs were downed, up to 8 to 10 inches in diameter in Clay Center, with a limb closer to 15 inches in diameter in Harvard that fell onto a house.

Thunderstorm Wind, Hall

When
June 21, 12:35 AM CST
Where
Hall County, 3 mi NW of Grand Is
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.951, -98.391

Wind gusts estimated to be near 60 MPH resulted in some tree limbs around 3 inches in diameter being downed.

Thunderstorm Wind, Hamilton

When
June 21, 12:35 AM CST to 12:36 AM CST
Where
Hamilton County, 2 mi SSW of Phillips to 3 mi S of Phillips
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.873, -98.235

Wind gusts estimated to be near 80 MPH resulted in significant damage to a farm south-southwest of Phillips. Three hog barns and two pole barns were damaged or destroyed. Metal pieces were blown into trees and also spread out about a quarter of a mile. Some tree damage occurred at a nearby residence. An irrigation pivot was also overturned.

Thunderstorm Wind, York

When
June 21, 1:30 AM CST
Where
York County, Waco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -97.450

A 64 MPH wind gust was measured by a mesonet station located in Waco.

Flood, Furnas

When
June 21, 3:00 AM CST to 8:00 AM CST
Where
Furnas County, 1.68 mi NNW of Cambridge to 2.99 mi SW of Wilsonville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.300, -100.188

Rain fell in two major spurts. The first of the heavy rain fell roughly between 10:30 PM CDT on June 20th to 12:30 AM CDT June 21st. The second round of heavy rain fell roughly between 3:30 AM CDT and 5 AM CDT on June 21st. The flooding likely started in earnest with the second round of rain, after the ground had been saturated from the first round. Lots of standing water was causing lowland flooding south of Arapahoe, reported by a trained spotter. A 24-hour rainfall total from a cooperative observer one mile east of Cambridge was 3.96 inches, with most of this falling within the two rounds of heavy rain mentioned earlier.

Hail, Furnas

When
June 21, 3:10 AM CST
Where
Furnas County, Hollinger
Measured
1 in hail
Reported by
Public
Coordinates
40.170, -99.700

Hail, Nuckolls

When
June 21, 3:10 AM CST
Where
Nuckolls County, Nelson
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -98.070

Thunderstorm Wind, Thayer

When
June 21, 4:50 AM CST
Where
Thayer County, Davenport
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.320, -97.800

A wind gust of 60 MPH was measured by a mesonet station located in Davenport.

Thunderstorm Wind, Nuckolls

When
June 21, 4:57 AM CST
Where
Nuckolls County, 1.2 mi NNE of Superior
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.047, -98.063

A wind gust of 67 MPH was measured by a mesonet station located at the Superior Airport.

Flood, Thayer

When
June 22, 6:00 AM CST to 8:00 AM CST
Where
Thayer County, 5.24 mi W of Deshler to 1.18 mi W of Byron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.156, -97.819

Water was over a gravel road two miles east north east of Byron. Also, a drainage culvert was partially washed out about one quarter of a mile north of Road D and Road 5500 intersection. Also, a bridge was washed out on Road 6100, south of Road G, also known as Stoddard Road. Also, water from Dry Creek was over Road 6200, just north of Road G (Stoddard Road). A 31-hour rainfall total of 3.56 inches was reported between 12 AM CDT June 21st to 7 AM CDT June 22nd from a CoCoRaHS observer, 4 miles east southeast of Ruskin. Most of the rain fell between 1-7 AM CDT June 21st.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833518, 837349, 833519, 833521, 833525, 833527, 833531, 833534, 833535, 833536, 833537, 833538, 833541, 833543, 833544, 833545, 833546, 833548, 839952, 833556, 833557, 833559, 837285, 837314, 837288, 837312, 837298, 837299, 837300, 837325, 837342.